Alabama, 2007Drought in Alabama, May 1 to 31, 2007
May 1 to 31, 2007 · NWS HUN · 11 events in 11 counties and zones
May became the month that plunged the area into a historic drought situation. S.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month. |Area rivers remained at baseflow, and some reached historically low|streamflows, the lowest recorded for this time of year in more than|50 years. Farm ponds experienced lowered levels as well. Some|smaller creeks which typically would have water in them after a wet|Spring are reported to be dry.|Lake levels on the Bear Creek lakes in northwest Alabama were well|below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average.|Soil moisture was at historic lows, at the first percentile or|below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the|corn and wheat crops as poor to very poor.|Extension agents also reported that cotton and soybeans were stressed|due to lack of soil moisture. Pasturelands produced very low yields of|hay due to lack of growth, thus farmers have been forced to reduce|cattle herds.|Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 7:25 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 30, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT MON APR 30 2007
.UPDATE...
QUIET WEATHER CONDITIONS ACROSS THE TN VALLEY TONIGHT AS AN UPPER
LOW CONTINUES TO SPIN ACROSS THE SOUTHERN PLAINS. PRESENCE OF UPPER
LEVEL RIDGE OVER THE REGION WILL KEEP WINDS CALM TO LIGHT AND SKIES
CLEAR OVERNIGHT. COULD SEE AN INCREASE IN HIGH CLOUDS BY DAYBREAK
FROM BLOW OFF OF THE ACTIVITY ASSOCIATED WITH THE WEATHER SYSTEM IN
THE PLAINS.
NO UPDATES NEEDED TO THE FORECAST. LOWS IN THE LOW TO MID 50S ARE ON
TRACK.
14
.PREV DISCUSSION /ISSUED AT 315 PM CDT MON APR 30 2007/...
SFC HIGH WILL SHIFT TO THE EAST COAST ON TUESDAY WITH AN INCREASING
SWRLY WIND PULLING GULF MOISTURE INTO THE REGION. EXPECT CLOUD COVER
TO REMAIN LIMITED TO SCATTERED CU DEVELOPMENT DURING THE AFTERNOON
AND WITH ABUNDANT SUNSHINE THROUGH THE MORNING HOURS EXPECT TEMPS TO
AGAIN CLIMB INTO THE MID TO UPPER 80S.
UPPER LOW WILL SLOWLY MOVE EWRD TUESDAY AND WEDNESDAY WITH UPPER
RIDGE CONTINUING TO SUPPRESS CONVECTION OVER THE AREA. LOW WILL HAVE
A HARD TIME BREAKING DOWN THE RIDGE AND AS A RESULT MODELS ARE
TRENDING DRIER FOR WEDNESDAY. MAY SEE AN ISOLATED SHOWER OR STORM
DEVELOP DURING THE AFTERNOON AND EVENING HOURS WITH THE INCREASING
MOISTURE BUT EXPECT THE MAJORITY OF THE ACTIVITY TO OUR WEST AND
NORTH AS IMPULSES ROTATE AROUND THE HIGH.
RAIN CHANCES WILL INCREASE SLIGHTLY HEADING INTO THURSDAY AS A
FRONTAL BOUNDARY APPROACHES FROM THE NW AND STALLS OVER THE AREA.
NOT OVERLY IMPRESSED WITH RAIN CHANCES THROUGH THE EXTENDED AS
OVERALL CONFIDENCE IN THE EXTENDED FORECAST REMAINS RATHER LOW.
HOWEVER WILL MAINTAIN SMALL RAIN CHANCES INTO THE UPCOMING WEEKEND
AS THE UNSETTLED WEATHER PATTERN CONTINUES. PATTERN RESEMBLES MORE
OF A SUMMERTIME FORECAST...WITH THE MOIST AND SOMEWHAT UNSTABLE
AIRMASS LEADING TO ISOLATED/SCATTERED SHRA/TSRA POSSIBLY DEVELOPING
IN THE AFTERNOON. DID NOT MAKE ANY SIGNIFICANT CHANGES THROUGH THE
EXTENDED WITH TEMPERATURES REMAINING NEAR OR SLIGHTLY ABOVE
NORMAL.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
24
Hazardous weather outlook, Apr 30, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON APR 30 2007
ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT MON APR 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY AS A WARM AND MOIST AIRMASS INTERACTS WITH SEVERAL WEAK
UPPER LEVEL DISTURBANCES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
DJN
Drought, Colbert
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Colbert forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Cullman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cullman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Dekalb
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Franklin
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Jackson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Lauderdale
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Lawrence
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Limestone
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Madison
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Marshall
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
Drought, Morgan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Morgan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.
Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.
Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.
Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20073 deaths · 4 injured · $2.7 million · EF0 · 86 events
- Drought in Mississippi, May 1 to 31, 2007$29 million · 43 events
- Tornado and Flash Flooding in Ohio, May 1 to 2, 2007$634,000 · EF0 · 77 events
- Wildfire in Georgia, May 1 to 31, 2007$22 million · 2 events
- Tornado and Damaging Winds in Pennsylvania, May 1, 2007$767,000 · EF1 · 5 events
- Drought in Georgia, May 1 to 31, 200797 events
- Flash Flooding and Hail in Texas, May 1, 2007$160,000 · 50 kt wind · 9 events
- Lightning Strikes in Wisconsin, May 1, 2007$175,000 · 2 events
- Tornadoes and Flash Flooding in Kansas, May 1, 2007$57,000 · EF0 · 13 events
- Drought in Tennessee, May 1 to 31, 200739 events
- Drought in North Carolina, May 1 to 31, 200734 events
- Tornado and Hail in Pennsylvania, May 1, 2007$25,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31912, 31913, 31915, 31916, 31917, 31918, 31919, 31920, 31921, 31922, 31923.